Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 7, 2021, 6:48 PM EDT for Steuben County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 7, 2021, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Binghamton, NY
- Hail
- 0.25 in
- Wind
- 30
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 119 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172 WWUS81 KBGM 072248 SPSBGM Special Weather Statement National Weather Service Binghamton NY 648 PM EDT Sat Aug 7 2021 NYZ022-072315- Steuben NY- 648 PM EDT Sat Aug 7 2021 ...A strong thunderstorm will impact portions of south central Steuben County through 715 PM EDT... At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near Westfield, or 19 miles northwest of Wellsboro, moving northeast at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Woodhull and Troupsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4218 7738 4200 7724 4200 7768 TIME...MOT...LOC 2248Z 239DEG 13KT 4197 7754 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH $$ DJP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:41 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 7, 3:41 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 341 PM EDT Sat Aug 7 2021 .SYNOPSIS... Hot and humid summer like weather will continue through most of the week with daily afternoon and evening showers and thunderstorms. The pattern becomes cooler and drier by next weekend. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Main concerns in the near term are focused on the ongoing showers and storms scattered across the region through this afternoon, the potential for fog tonight, the continued hot and humid conditions on Sunday with another round of showers and storms in the afternoon and evening hours. Weak upper shortwave slowly moving east across PA/NY this afternoon and tonight, and will act in collusion with an unstable air mass to produce a field of scattered convection across mainly central NY, but also into parts of nrn PA. The forcing associated with the s/w is relatively weak, and the deep layer shear is less than 25 kts. So, with most of the convection being instability driven...ML CAPE values around 500-1000 J/kg...along the weak boundary, will likely see pulse-type storms through the rest of the afternoon and into the evening hours, with a few storms potentially producing small hail, gusty winds, lightning and/or brief heavy rain. The main concern will be the threat of cloud to ground lightning on a hot summer Saturday afternoon when there are a lot of people outdoors. The other concern will be for a low chance of isolated flooding issues as the storms train over the some of the same areas. As temperatures drop back into the 70s this evening the boundary layer should stabilized enough to allow the convection to subside. A surface low off the East Coast will linger tonight and allow the presence of cloud cover to persist over the southern Catskills and Poconos. Some clearing in the Finger Lakes could lead to patchy fog late tonight/Sunday morning. The air mass will remain hot and humid tonight...and again tomorrow as temperatures climb back into the mid to upper 80s by Sunday afternoon. Dew points in the 60s again will be indicative of an unstable air mass which will be capable of triggering another round of showers and storms in the afternoon. The upper s/w should be situated further to the east...and phasing with the surface coastal low...and cause the development of convection to be even more difficult. The best chance of scattered storms will be across the Finger Lakes...with the storm mode being mainly pulse-cellular and relatively low-topped. A few strong to low-end severe storms are not out of the question, but confidence is low. The ridge builds in Sunday night, and will cause a greater chance of clearing after midnight. Temperatures should fall into the upper 50s to mid 60s. This setup will lead to more patchy fog by early Monday morning. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A weak upper level ridge will continue to build in on Monday. This will bring mainly dry weather with mostly sunny skies. A stray afternoon shower or thunderstorm cannot be ruled out, with the greatest chance for this being across the Catskills and Poconos. Otherwise, Monday will be another warm and humid day with highs in the mid to upper 80s. Quiet weather continues Monday night with mostly clear skies. Patchy valley fog will be possible in the usual spots. Lows will be in the lower 60s to near 70. The weather turns a bit more active for Tuesday as a shortwave moves from the Great Lakes to southern Canada. This will bring a chance for scattered showers and thunderstorms, mainly during the afternoon. With the track of the shortwave being farther north, severe thunderstorm potential looks rather limited at this time. However, with a moist environment in place, locally heavy downpours will certainly be possible. Otherwise, mostly sunny skies are expected. It will be another warm and humid day with highs in the mid 80s to lower 90s and dewpoints in the mid 60s to near 70. Some locations may approach Heat Advisory criteria, especially in the valleys. Additional lingering scattered showers and thunderstorms will be possible Tuesday evening, but overall coverage will be diminishing with the loss of daytime heating. Otherwise, partly cloudy skies are expected with lows in the mid 60s to near 70. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Overall, typical summertime weather is expected for the long term period with warm and humid conditions and a chance of scattered showers and thunderstorms each day, especially during the afternoons. Drier weather and cooler weather looks to arrive by next weekend. Upper level flow will remain rather zonal for Wednesday and Thursday. High instability, but weak shear and steering flow will allow for rather slow moving, but relatively weak diurnally-driven scattered showers and thunderstorms to develop. Locally heavy rainfall will be possible in any thunderstorms with this setup. A more amplified trough and associated surface cold front looks to approach the area by Friday, which may provide enough dynamics for some stronger convection to develop, depending on timing. Behind this front, drier and cooler weather is expected into the weekend. Temperatures Wednesday through Friday look to remain above normal, with highs likely well into the 80s each day. It will be rather humid as well. Cooler and less humid conditions are expected by Saturday with highs in the mid 70s to lower 80s. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Weak scattered convection is beginning to initiate across the region...mainly along a broad/ill-defined surface boundary running ne-sw from the nrn Catskills to n-central PA. Showers and storms will be hit and miss with brief periods of restrictions through at least 00Z. Will continue to monitor and make adjustments as needed as the day evolves. Still anticipating some fog again tonight at ELM...otherwise once the convection subsides should just see some high clouds streaming in from the southwest aloft and VFR conditions through 18Z Sunday. Outlook... Sunday evening/night...Another round of showers and storms with brief periods of restrictions and maybe some fog at ELM again. Monday and Mon night...Mainly quiet weather under a strong high pressure. Tuesday through Thursday...Another period of afternoon/evening scattered showers and thunderstorms with occasional restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...BJG LONG TERM...BJG AVIATION...BJT/MPH
Hazardous weather outlook, Aug 7, 3:10 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 310 PM EDT Sat Aug 7 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-081915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 310 PM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 2:33 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
233 PM EDT Sat Aug 7 2021
NYZ015-016-023-071915-
Seneca NY-Yates NY-Schuyler NY-
233 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of south central
Seneca, Schuyler and southeastern Yates Counties through 315 PM
EDT...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 8 miles west of Watkins Glen, moving northeast at 25
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hector, Starkey, Watkins Glen, Dundee, Montour Falls, Tyrone,
Bradford, Odessa, Burdett and Caywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4262 7685 4247 7669 4239 7668 4229 7690
4229 7696 4228 7697 4228 7708 4230 7710
4243 7710
TIME...MOT...LOC 1832Z 231DEG 21KT 4235 7703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DJPSpecial weather statement, Aug 7, 3:25 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Sat Aug 7 2021
NYZ022-072000-
Steuben NY-
325 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Steuben
County through 400 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodhull, or 19 miles southeast of Hornell, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bath, Campbell, Painted Post, Addison, Woodhull, Jasper, Thurston,
Cameron, Coopers Plains and Gang Mills.
This includes the following highway exits...
Interstate 86/Route 17 near 39, between 41 and 42, and between 44
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4235 7732 4215 7708 4200 7737 4200 7745
4211 7758
TIME...MOT...LOC 1924Z 227DEG 16KT 4209 7744
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DJPSpecial weather statement, Aug 7, 3:53 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
353 PM EDT Sat Aug 7 2021
NYZ022-072030-
Steuben NY-
353 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Steuben
County through 430 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkland, or 13 miles southwest of Corning, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Caton, Lindley, Painted Post, Addison, South Corning,
Lawrenceville, Gang Mills, Erwins and Pinnacle State Park.
This includes the following highway exits...
Interstate 86/Route 17 between 43 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4221 7707 4209 7696 4200 7697 4200 7734
4204 7737
TIME...MOT...LOC 1953Z 240DEG 15KT 4202 7725
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DJPSpecial weather statement, Aug 7, 4:14 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT Sat Aug 7 2021
NYZ015-016-072030-
Seneca NY-Yates NY-
414 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern Seneca
and northeastern Yates Counties through 430 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dresden, or near Penn Yan, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Romulus, Fayette, Ovid, Dresden, Kendaia, Mays Mills, Willard,
Sampson State Park, Bonavista State Park and Deans Cove Boat Launch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4273 7706 4277 7700 4276 7698 4278 7698
4287 7682 4276 7674 4271 7673 4262 7695
TIME...MOT...LOC 2014Z 240DEG 14KT 4271 7696
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DJPSpecial weather statement, Aug 7, 6:31 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT Sat Aug 7 2021
NYZ045-072245-
Chenango NY-
631 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of west central
Chenango County through 645 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Smithville Flats, or 14 miles east of Marathon, moving northeast at
15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greene, Smithville Flats, Smithville Center and Tyner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4233 7577 4241 7584 4252 7569 4241 7560
TIME...MOT...LOC 2230Z 240DEG 14KT 4239 7575
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DJPSpecial weather statement, Aug 7, 6:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Binghamton NY 648 PM EDT Sat Aug 7 2021 NYZ022-072315- Steuben NY- 648 PM EDT Sat Aug 7 2021 ...A strong thunderstorm will impact portions of south central Steuben County through 715 PM EDT... At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near Westfield, or 19 miles northwest of Wellsboro, moving northeast at 15 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Woodhull and Troupsburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4218 7738 4200 7724 4200 7768 TIME...MOT...LOC 2248Z 239DEG 13KT 4197 7754 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH DJP
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:33 PM EDT | Special Weather Statement | BGM | Schuyler | 42 min |
| Aug 7, 3:25 PM EDT | Special Weather Statement | BGM | Steuben | 35 min |
| Aug 7, 3:53 PM EDT | Special Weather Statement | BGM | Steuben | 37 min |
| Aug 7, 4:14 PM EDT | Special Weather Statement | BGM | Seneca | 16 min |
| Aug 7, 6:31 PM EDT | Special Weather Statement | BGM | Chenango | 14 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.